Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Memphis, TN

August 10, 2018Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 10, 2018, 11:15 PM CDT for Yalobusha County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 11:15 PM CDT (04:15 UTC)
Expired
Aug 11, 2018, 1:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 137 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WGUS54 KMEG 110415
FFWMEG
MSC161-110645-
/O.NEW.KMEG.FF.W.0053.180811T0415Z-180811T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1115 PM CDT FRI AUG 10 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Yalobusha County in northwestern Mississippi...

* Until 145 AM CDT.

* At 1115 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 2 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Scobey and Tillatoba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3390 8977 3390 8993 3407 8993 3408 8979
      3387 8971 3387 8977

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:33 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 10, 9:33 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
933 PM CDT Fri Aug 10 2018

.UPDATE...

Temperatures around the Mid-South are in the 70s at this hour. A
few showers and thunderstorms are still ongoing across the
southern portion of the forecast area, aided by a weak shortwave
and slow moving surface boundary. This activity will likely
continue through the next hour or so before pushing south of the
area. Clear skies and weak surface winds will allow for some
patchy radiational fog to develop by early morning, especially in
areas that received measurable rain.

Forecast is on track with no major changes needed at this time.

AC3

&&

.PREV DISCUSSION... /issued 634 PM CDT Fri Aug 10 2018/

UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 325 PM CDT Fri Aug 10 2018/

DISCUSSION...Surface analysis this afternoon places a weak
quasi-stationary boundary across the Mid-South. Meanwhile, GOES-16
Water Vapor Satellite trends indicate an upper level low centered
over Southern Indiana. As of 3 PM CDT, temperatures across the
Mid-South are in the 80s to lower 90s at most locations.

A weak stationary boundary is expected to gradually drift south
across the remainder of the Mid-South tonight. A few isolated
showers or thunderstorms will be possible mainly this evening
across North Mississippi.

Short term models indicate another weak cold front will drop into
the Lower Mississippi Valley late Saturday afternoon into
Saturday night then become quasi-stationary Sunday and gradually
wash out across the region through Tuesday as shortwave ridging
builds in somewhat across the region. Isolated to perhaps
scattered convective chances will exist, especially during the
peak heating afternoon/early evening hours.

Long term models indicate another mid-level trough will move
across portions of the Middle and Lower Mississippi Valleys
towards mid/late next week, bringing increased shower and
thunderstorm chances to the Mid-South.

&&

.AVIATION...
00Z TAFs

VFR and light winds to prevail for the late evening and overnight
MEM cargo ops. To the east, patchy mist again possible at MKL and
TUP, where calm winds will prevail.

18Z NAM Nest model depicts VCTS at MKL midafternoon Saturday,
associated with a weak disturbance dropping south out of KY. MEM
likely too deep into the upper ridge on Saturday to warrant a
VCTS at this time, but stray TS cannot be ruled out over the
eastern TRACON Saturday afternoon.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 10, 3:51 AM CDT, 19 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
351 AM CDT Fri Aug 10 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-111100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
351 AM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Special weather statement, Aug 10, 6:23 PM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
623 PM CDT FRI AUG 10 2018

MSZ023-102345-
Chickasaw MS-
623 PM CDT FRI AUG 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Southeastern Chickasaw County in northeastern Mississippi...

At 623 PM CDT...a strong thunderstorm producing winds to 40 mph was
located over Trebloc, or 7 miles southeast of Houston, moving east
at 10 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Chickasaw County should monitor this storm
closely.

LAT...LON 3376 8898 3394 8901 3396 8872 3381 8873
      3381 8893 3375 8893 3375 8895
TIME...MOT...LOC 2323Z 274DEG 10KT 3385 8888
Special weather statement, Aug 10, 6:40 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
640 PM CDT FRI AUG 10 2018

MSZ024-110015-
Monroe MS-
640 PM CDT FRI AUG 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Central Monroe County in northeastern Mississippi...

At 640 PM CDT...a strong thunderstorm producing pea size hail and
winds 45 mph was located near Prairie, or 8 miles west of Aberdeen,
moving east at 25 mph.

Very heavy rain is also possible with this thunderstorm.

People in central Monroe County should monitor this storm closely.

LAT...LON 3377 8872 3395 8872 3394 8822 3375 8825
      3375 8832 3372 8833
TIME...MOT...LOC 2340Z 275DEG 20KT 3386 8869

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:39 PM CDTAreal Flood AdvisoryMEGTallahatchie, Yalobusha2 hr

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.